We exist to improve the lives
of everyone affected by epilepsy

Research into weight gain may help overcome side-effects of AEDs

2 April, 2001

Research published recently may help in combatting weight gain as a side-effect of certain anti-epileptic drugs.

A team from Denver’s Eleanor Roosevelt Institute (ERI) reported new evidence that implicates a low level of a certain hormone as an important factor in obesity.

This approach to treating obesity, tested in mice, will soon be put to the test during human clinical trials which could begin as early as this year. If scientists are correct, someday a pill, a patch or a simple nasal spray could be used to trigger fat cells to release their stored energy resulting in weight loss.

"We treated a new strain of mice with the hormone MSH and our findings confirm its role in the control of fat levels in the body. The effect of this hormone on fat cells validates our theory," said Dr Miles B. Brennan, a scientist at ERI. "Despite the perception in both the scientific community and the lay public that the only cause of obesity is either appetite or lack of exercise, this new study provides us with more information about how and why we do or do not store fat in our bodies."

Published in the March 27 issue of the Proceedings of the National Academy of Sciences journal, researchers from ERI and the Oklahoma Medical Research Foundation are now in discussions with scientists from the University of Colorado Health Sciences Center’s Center for Human Nutrition to test their hypothesis in humans.

This discovery has implications beyond obesity, said ERI President Dr David Patterson.

"People with Down syndrome, for example, have difficulty controlling their weight and many medications commonly used to treat epilepsy and various forms of depression often lead to unwanted weight gain. We hope that this finding will be useful for weight control in these conditions as well."

Dr Patterson said that this new understanding of weight control may also help people with cancer who often times experience dramatic and undesirable weight loss due to chemotherapy and radiation.